Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Grand Rapids, MI

June 14, 2017Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2017, 8:37 PM EDT for Van Buren County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 8:37 PM EDT (00:37 UTC)
Expired
Jun 14, 2017, 8:57 PM EDT
In force
20 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:40 PM EDTTSTM WND GST 492 Wsw Gobles, MIMESONET STATION E1083, 2 WSW GOBLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KGRR 150037
SVRGRR
MIC159-150115-
/O.NEW.KGRR.SV.W.0011.170615T0037Z-170615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
837 PM EDT WED JUN 14 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Eastern Van Buren County in southwestern Michigan...

* Until 915 PM EDT.

* At 837 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles north of Paw Paw to 5 miles north of
  Decatur, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Paw Paw...             Mattawan...            Lawton...
  Decatur...             Pine Grove...          Gobles...
  Kendall...             Glendale...            Mentha...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8609 4235 8599 4242 8586 4242 8576
      4212 8576 4207 8602
TIME...MOT...LOC 0037Z 220DEG 34KT 4237 8590 4218 8600 

HAIL...1.00IN
WIND...60MPH
 
$$

OSTUNO
2 follow-up statements
149 
WWUS53 KGRR 150046
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
846 PM EDT WED JUN 14 2017

MIC159-150115-
/O.CON.KGRR.SV.W.0011.000000T0000Z-170615T0115Z/
Van Buren MI-
846 PM EDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN VAN BUREN COUNTY...

At 845 PM EDT, a severe thunderstorm was located 7 miles north of Paw
Paw, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Paw Paw...             Mattawan...            Lawton...
Decatur...             Pine Grove...          Gobles...
Kendall...             Glendale...            Mentha...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8609 4235 8599 4242 8586 4242 8576
      4212 8576 4207 8602
TIME...MOT...LOC 0045Z 246DEG 18KT 4232 8589 

HAIL...1.00IN
WIND...60MPH
 
$$

TJT
336 
WWUS53 KGRR 150057
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
857 PM EDT WED JUN 14 2017

MIC159-150105-
/O.CAN.KGRR.SV.W.0011.000000T0000Z-170615T0115Z/
Van Buren MI-
857 PM EDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAN BUREN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty 
winds and heavy rain are still possible with thunderstorms in the 
area.

LAT...LON 4207 8609 4235 8599 4242 8586 4242 8576
      4212 8576 4207 8602
TIME...MOT...LOC 0054Z 220DEG 34KT 4240 8580 

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:34 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 14, 8:34 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
834 PM EDT Wed Jun 14 2017

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 834 PM EDT Wed Jun 14 2017

MUCAPE values of 1K to 1.5K continues to reside over I-96 and
points south. This is where the most intense storms will be
possible over the next couple of hours. The cell over Van Buren
County continues to intensify.

An outflow boundary was beginning to rush out ahead of the line
that was over far SW Lower, which seems to be helping weaken the
line at this time, as a cold pool rushes out ahead of it. As of
830 PM this line was producing sub-severe wind guests of 35-40
MPH. So unless we see new cells develop along the leading edge of
the outflow, additional severe storms seem unlikely. With the
loss of any additional heating we most likely will see a general
diminishing trend. Well needed rainfall should result. Some
additional widely scattered showers and storms will be possible
overnight, ahead of the advancing cold front.

&&

.SYNOPSIS...
Issued at 330 PM EDT Wed Jun 14 2017

Periodic chances for showers and thunderstorms will dominate the
weather pattern over the next few days.  The highest chances will
come each night from tonight through Friday night.  Temperatures
will be staying in the 80s through Sunday, then expect a cool down
into the 70s for the first half of next week.  More showers and
storms will be possible through Sunday, then it appears we may dry
some into next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM EDT Wed Jun 14 2017

The best chances for showers and storms appears to come at night,
from tonight through Friday night in a rather active short term
period.

Complex of storms over Western Wisconsin as of 19Z is expected to
hold together and move into Southwest Michigan by late evening and
into the overnight.  Severe potential looks low as the nose of the
low level jet only gets to central Lake Michigan before dieing off
late tonight.  But can not rule out isolated severe storms that
produce hail, or a line segement with damaging winds tonight.

A cold front moves across the CWA between 12Z and 18Z Thursday.
There should be morning showers and storms that will be moving
through the SE CWA, but then a drier afternoon is expected.  Temps
is the 80s again, but the humidity will drop off by late afternoon
behind the front.

The second round of storms is expected to mainly impact the NW CWA
Thursday night as a coupled upper jet structure comes overhead. Will
have high chance POPs to cover this.

The third round then arrives Friday night as another cold front
approaches.  This should be a more widespread event then Thursday
night as a low level jet moves in ahead of the front.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM EDT Wed Jun 14 2017

The upper pattern in the long term will change from that of a zonal
flow to an upper trough over time. The upper trough is developed by
two significant shortwaves. The first will move through the Great
Lakes region Saturday into Sunday. The second wave will reinforce
the trough as it drops in from the northwest Tuesday night into
Wednesday.

At the surface a strong low for this time of year develops ahead of
the first shortwave moving northeast through the Great Lakes
Saturday night into Sunday morning. A strong cold front will move
through the area during this time frame. Given a strong mid level
wave and strong wind fields severe weather is possible, but it
appears that it will be moving through at the instability minimum
time of the day. We will certainly be watching this time frame
closely, as it will not take much for the cold front to shift 6-12
hours that far out in the forecast.

The next system for Tuesday night into Wednesday should have less in
the way of high surface dew point air and PWAT values. Showers are
expected with perhaps a chance of a thunderstorm. Did not include
thunder at this point in the forecast however given the moisture
concerns.

High temperatures near normal in the 80s over the weekend will cool
into the 70s for early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 737 PM EDT Wed Jun 14 2017

Scattered showers and thunderstorms will be in the region of the
SW MI TAFs much of the overnight. Areas that see a more frequent
rain will also see some overnight fog. Have just MVFR in for now,
but some patchy IFR will be possible.

The risk of storms will exit the region with a cold front that
comes through late Thursday morning. Skies will clear, with VFR
expected once the front is through, into the afternoon.

West winds will increase to around 10 knots behind the front the
afternoon and early evening on Thursday.

&&

.MARINE...
Issued at 330 PM EDT Wed Jun 14 2017

Mariners will need monitor the skies for thunderstorms throughout
the short term.  Otherwise winds and waves will be on the low side.

&&

.HYDROLOGY...
Issued at 1228 PM EDT Wed Jun 14 2017

Confidence in widespread, soaking rainfall remains low.

The theme of isolated to scattered thunderstorms continues today.
High moisture content has allowed individual storms to drop
beneficial rainfall in few locations, while leaving many others dry.

Better chances for rain move in tonight. However, aside from high
moisture values, other factors have largely limited any widespread,
sustained convection. Support has remained west of Lake Michigan for
the most part. If convection from Wisconsin survives tonight,
appreciable rainfall in wider coverage may result.

Being that most areas have avoided heavy rainfall, the river flood
threat is low. Any flood risk through the next 24 hours will be
localized and associated with the localized nature of heavy rain.
This could include ponding of roadways, temporary flooding in low
lying farmland and overflow from ditches. Drier weather returns
Thursday afternoon into Friday with another system moving in over
the weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

MESOSCALE...JK
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...Duke
AVIATION...JK
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Jun 14, 3:49 AM EDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
349 AM EDT Wed Jun 14 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
150800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
349 AM EDT Wed Jun 14 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A slight risk for severe thunderstorms exists for the region
mainly for tonight. Damaging winds and large hail are the primary
risks. Frequent lightning and localized very heavy rainfall could
accompany the stronger storms. Urban and poor drainage flooding is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible Thursday into Friday.

We will need to monitor the potential storm system that is
forecasted over the weekend. Impacts are possible from this
system. An elevated risk for hazardous marine conditions and
perhaps severe thunderstorms exists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Local storm report, Jun 14, 8:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     1 NE NORTON SHORES      43.17N 86.24W
06/14/2017  M39 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

&&

63
Local storm report, Jun 14, 8:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.29W
06/14/2017  M39 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

&&

63
Local storm report, Jun 14, 8:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     2 ESE NORTH DORR        42.76N 85.73W
06/14/2017  M43 MPH          ALLEGAN            MI   MESONET

            MESONET STATION AV010, 1 ESE NORTH DORR.

&&

63
Local storm report, Jun 14, 8:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     2 W GRAND HAVEN         43.06N 86.26W
06/14/2017  M55 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

&&

63
Local storm report, Jun 14, 8:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
830 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     8 WNW LUDINGTON         44.00N 86.60W
06/14/2017  M43 MPH          LMZ868             MI   BUOY

            BUOY STATION 45024, LUDINGTON BUOY.

&&

63
Local storm report, Jun 14, 8:36 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
836 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 S ROTHBURY            43.47N 86.34W
06/14/2017  M0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

&&

63

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:11 PM EDTSpecial Weather StatementGRRKent94 min
Jun 14, 8:39 PM EDTAreal Flood AdvisoryGRRVan Buren6 hr
Jun 14, 9:00 PM EDTSpecial Weather StatementGRRNewaygo60 min
Jun 14, 9:03 PM EDTAreal Flood AdvisoryGRRLake6 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.